February 1985

Iodine-Induced Thyrotoxicosis in a Woman With a Multinodular Goiter Taking Levothyroxine

Author Affiliations

From the Watkins Memorial Hospital, University of Kansas, Lawrence (Dr Reith), and the Division of Endocrinology and Metabolism, Department of Internal Medicine, University of Iowa and Veterans Administration Hospitals, Iowa City (Drs Reith and Granner). Dr Granner is currently at the Department of Physiology, Vanderbilt University, Nashville.

Arch Intern Med. 1985;145(2):355-356. doi:10.1001/archinte.1985.00360020199034

• In a 63-year-old woman with a multinodular goiter who was receiving suppressive therapy with levothyroxine sodium, iodine-induced thyrotoxicosis developed after povidoneiodine was applied to the surface of a granulating hip wound. Signs and symptoms of apathetic thyrotoxicosis developed on two occasions, once within a week after exposure of the wound to povidone-iodine soaks and again following repeated Hubbard tank debridement with added povidone-iodine. Iodine-induced thyrotoxicosis was confirmed by markedly elevated serum thyroxine and serum and urine iodine levels. On eliminating the sources of exogenous iodine and inhibiting thyroxine biosynthesis with propylthiouracil, the process was gradually controlled. A year later the patient was taking no medication and was clinically and chemically euthyroid. Apparently, iodine-induced thyrotoxicosis can result from passive diffusion of iodine into autonomous thyroid tissue. Iodine-containing preparations given to patients with multinodular goiters may result in thyrotoxicosis even if thyrotropin is suppressed with exogenous thyroxine.

(Arch Intern Med 1985;145:355-356)